Hypoglycemia, also called low blood glucose or low blood sugar, occurs when blood
glucose drops below normal levels.
- Intentional or accidental overdose of insulin
- Failure to eat as planned after taking insulin
- Exercise more than usual without eating additional snacks
- Excessive sweating
Hypoglycemia can happen at any time in a person with diabetes who takes insulin.
If you are diabetic then it is necessary that you and your family members know the
symptoms of hypoglycemia and how to prevent it, as Hypoglycemia can be dangerous.
Do not panic; Symptoms of hypoglycemia can be frightful but you should remain
calm and keep your senses intact.
In mild hypoglycemia there is often sweating and palpitation, numbness in hand and
feet, feeling of hunger and blurred vision. If possible, these symptoms should be
immediately anticipated by glucose monitoring (or SMBG). In mild hypoglycemia the
blood glucose would be less then 80-70 mg/dl but greater than 55 mg/dl.
Under these circumstances take two teaspoons of sugar, or honey, or candies, or
fruit juice/ soft-drink (coke, pepsi, marinda etc but not diet drinks) whatever
available, and after feeling better, take some easily digestible food like biscuits/cake-piece
and if regular meal time is near than take regular meal. Wait for 10-15 minutes
for sugar to be absorbed in blood.
Normal activity can be resumed after treating mild hypoglycemia.
In moderate hypoglycemia there could be headache, mood changes/irritability, decreased
attentiveness, confusion, and drowsiness. SMBG would show less than 55mg/dl but
greater than 40 mg/dl reading.
- Give 2-3 teaspoonful of sugar (or 2-3 hard candies, fruit juice, 2-3 teaspoonful
- Do SMBG (if possible) and treatment every 10-15 minutes until the child/adolescent/adult
feels better and blood glucose returns to normal range
- If the next meal or snack is more than 30 minutes away, give a snack containing
15g CHO (two biscuits, a cake piece, pop corn etc) once the person is feeling better.
The addition of protein is not necessary
- Give the next meal or snack at the usual time. Carbohydrates given as treatment
of hypoglycemia should not be subtracted from the next meal or snack
- The child/adolescent/adult should wait 30-60 minutes before resuming normal activity
following moderate hypoglycemia
- If hypoglycemia occurs after the bedtime snack, blood glucose should be tested
at 3 am and appropriate action should be taken accordingly.
Severe hypoglycemia is characterized by mental confusion, lethargy, unconsciousness,
or seizure. Blood glucose level would be less than 40 mg/dl.
- If the child/person is alert enough to swallow you can give 20 g carbohydrate (Glucose,
for example Glaxose-D available in general stores) then wait 15 minutes. Repeat
blood glucose test and treat again if blood glucose reading is < 70 mg/dl
- Glucose must be swallowed to have significant effect on the blood glucose level,
so oral treatment is less likely to be appropriate in severe hypoglycemia.
Intravenous glucose is the treatment of choice for severe hypoglycemia.